Wisconsin, 2004

Flood in Wisconsin, May 14 to 31, 2004

May 14 to 31, 2004 · NWS MKX · 1 event in 1 county or zone

The Fox River at New Munster rose above its flood stage of 10 feet on May 14th at 0145 CST. 72 feet above flood stage.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$960,000
Crop damage
$500,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

The Fox River at New Munster rose above its flood stage of 10 feet on May 14th at 0145 CST. The river crested at 13.72 feet on May 24th at 1900 CST, 3.72 feet above flood stage. At this crested level, moderate flooding occurred in low lying areas, damaging crops and flooding basements. The river fell below flood stage on June 6th. Damage to roads totaled $192,000, damage to the water control facility totaled $290,000, and damage to public buildings and public utilities totaled $362,000. For more information, please consult the June edition of StormData for ending flood times. Refer to the Green Lake County May 25th flood event for additional information for May.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 13, 1:35 PM CST, 12 hours 10 minutes earlier.

Area forecast discussion, May 13, 1:35 PM CST, 12 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
235 PM CDT THU MAY 13 2004

.DISCUSSION...FORECAST FOCUS ON RAIN/THUNDERSTORMS TONIGHT...ENDING
RAIN BY FRIDAY NIGHT...COOLER TEMPERATURES BEHIND FRONT.

RAIN AND THUNDERSTORMS ASSOCIATED WITH DIFFERENTIAL CVA FROM
VORTICITY MAXIMUM PROPAGATING NORTHEAST ACROSS THE CWA AT THIS TIME.
SOME BREAKS IN THE CLOUD COVER HAVE DEVELOPED IN THE DIFFERENTIAL
AVA FROM THE VORTICITY MAXIMUM. THIS SHOULD ALLOW FOR SOME MARGINAL
SURFACE-BASED INSTABILITY TO DEVELOP...UNDER 1000 J/KG THROUGH THE
EVENING HOURS. WIND SHEAR SHOULD REMAIN MARGINAL AT BEST...WITH 0-6KM
SHEAR VALUES AROUND 30KT. SYNOPTIC LIFT SHOULD COME IN THE FORM OF
ANOTHER VORTICITY MAXIMUM PROPAGATING FROM MISSOURI INTO NORTHERN AND
CENTRAL ILLINOIS BY 06Z FRIDAY...IN RESPONSE TO INCREASING UPPER
DIVERGENCE FROM RIGHT REAR QUADRANT OF 250MB JET STREAK. THIS FEATURE
SHOULD CLIP THE CWA ON ITS NORTHERN END. THIS SHOULD INTERACT WITH
THE SLOW-MOVING COLD FRONT ACROSS THE CWA...AND OTHER MESOSCALE
CONFLUENT BOUNDARIES IN THE UNCAPPED ATMOSPHERE...TO BRING SHOWERS
AND SOME THUNDERSTORMS...ESPECIALLY THIS EVENING. PRECIPITABLE WATER
VALUES AROUND 1.5 INCHES STILL FOR THIS EVENING...SO COULD AGAIN SEE
SOME LOCALLY HEAVY RAINFALL IN AREAS NEAR SURFACE BOUNDARIES.

AM FOLLOWING A BLEND OF THE GFS AND MESOETA MODELS FOR TONIGHT AND
FRIDAY...AS THE GFS HAS BETTER DEPICTION OF SYNOPTIC FEATURES THAN
MESOETA...BUT IS PROBABLY TOO AGGRESSIVE OVER THE CWA WITH UPPER
DIVERGENCE AND ASSOCIATED QPF FOR TONIGHT...AND ESPECIALLY ON FRIDAY.
MOST OF THE HEAVIER RAINFALL SHOULD FOCUS OVER NORTHERN AND CENTRAL
ILLINOIS LATER TONIGHT AND FRIDAY...WHERE SLOW-MOVING SURFACE COLD
FRONT SHOULD RESIDE PARALLEL WITH THE SOUTHWEST UPPER LEVEL FLOW.
WILL REDUCE POPS TO 50 BY FRIDAY AFTERNOON...AS STRONG COLD AIR
ADVECTION IS EXPECTED IN THE LOW LEVELS. ONLY LIFT IS FOUND WITH TAIL
END OF VORTICITY MAXIMUM PROPAGATING THROUGH THE CWA...PER TRENBERTH
APPROXIMATION.

SURFACE ANTICYCLONE BUILDS INTO THE REGION FOR FRIDAY NIGHT AND
SATURDAY. DEEPER COLD AIR ADVECTION SHOULD HELP SCOUR OUT CLOUDS
FRIDAY NIGHT...AND BRING A DRY SATURDAY. 1000/500MB THICKNESSES
DROP INTO THE 549-552DKM RANGE...WHICH WILL BRING COOL TEMPERATURES
DURING THIS TIME. ONSHORE WINDS WILL KEEP LAKE AREAS ESPECIALLY
COOL.

MODELS DIVERGE LATE SUNDAY AND SUNDAY NIGHT...WITH MESOETA KEEPING
WARM FRONT WEST OF CWA...WHILE GFS BRINGS WARM FRONT/850MB LOW
LEVEL JET NOSE INTO CWA. ALTHOUGH THE GFS HAS ITS USUAL CONVECTIVE
FEEDBACK ISSUES WITH THE QPF SUNDAY NIGHT...LIKE ITS SYNOPTIC
POSITIONING OF FEATURES...AND WILL LEAN TOWARDS ITS GENERAL TREND.
NEXT WEEK APPEARS UNSETTLED IN ZONAL FLOW ALOFT...WITH SOMEWHAT
SEASONABLE TEMPERATURES.

&&

.MKX...NONE.

WOOD
Hazardous weather outlook, May 13, 3:57 AM CST, 21 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
457 AM CDT THU MAY 13 2004

WIZ046-047-051-052-056>060-062>072-141000-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
457 AM CDT THU MAY 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

MORE SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
OVERNIGHT. DUE TO RECENT RAINFALL...NEARLY SATURATED SOIL CONDITIONS
IN SOME AREAS MAY LEAD TO ISOLATED FLOODING SHOULD ANY HEAVY OR
PERSISTENT RAINFALL DEVELOP.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE ON FRIDAY...AND AGAIN MONDAY NIGHT INTO
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS WILL NOT BE NEEDED.

DAVIS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Kenosha

When
May 14, 1:45 AM CST to May 31, 11:59 PM CST
Where
Kenosha forecast zone
Property damage
$960,000
Crop damage
$500,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404114.